Drought, Hitchcock
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Hitchcock forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
Drought conditions continued from November with southwest Nebraska rated as being in Exceptional (D4) Drought. Although December precipitation was near to slightly above normal, it did little to alleviate the Exceptional Drought conditions.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Drought conditions continued from November with southwest Nebraska rated as being in Exceptional (D4) Drought. Although December precipitation was near to slightly above normal, it did little to alleviate the Exceptional Drought conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 30, 11:43 PM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1043 PM MST FRI NOV 30 2012
.UPDATE...
ISSUED AT 652 PM MST FRI NOV 30 2012
00Z RAOBS DOWNSTREAM INDICATED A RATHER LARGE INCREASE IN MIXING
RATIOS BELOW H85 WITH DDC JUMPING AROUND 3 G/KG OVER THE PAST 12
HOURS. FOR THE MOST PART...THINK MAIN CONCERN WILL BE POTENTIAL
FOR FOG DEVELOPING ACROSS EASTERN CWA AS LIGHT EASTERLY FLOW WILL
BE ADVECTING HIGHER TDS INTO THE AREA THROUGH A GOOD PORTION OF
THE NIGHT AND DESPITE HIGH CLOUD COVER THINK MOISTURE ADVECTION
MAY OFFSET DIMINISHED COOLING. WITH HRRR/RUC AND SREF ALL
INDICATING THE POTENTIAL FOR FOG...THINK ADDING FOG TO THIS AREA
IS WARRANTED.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 119 PM MST FRI NOV 30 2012
INTERESTING TEMPERATURE FORECAST FOR TONIGHT. SURFACE TROUGH WILL
MOVE THROUGH FOLLOWED BY STRONGER DOWNSLOPE WINDS/WARM AIR ADVECTION.
TROUGH LINE ENDS UP IN THE EASTERN PORTION OF THE AREA NEAR 12Z.
THAT IS WHERE THE GUIDANCE HAS THE COOLEST TEMPERATURES WITH STEADY
OR SLIGHTLY RISING TEMPERATURES IN THE WEST AFTER 06Z. ONCE AGAIN
THICKER MID AND HIGH LEVEL CLOUD COVER WILL DEVELOP DURING THE NIGHT
AS ANOTHER SHORTWAVE TROUGH AND RIGHT REAR QUADRANT OF JET APPROACH.
MODELS SHOW THE CLOUD COVER CLEARING OUT QUICKLY TOMORROW BEHIND THE
JET AS SUBSIDENCE BUILDS IN BEHIND THE SHORTWAVE TROUGH. THIS SHOULD
INCREASE THE WINDS...MAINLY IN THE NORTHEAST HALF...INTO THE BREEZY
CATEGORY. REFER TO THE FIRE WEATHER DISCUSSION BELOW ON HOW THIS
AFFECTS THE FIRE WEATHER ISSUE. MODEL GUIDANCE IS NOT TOO FAR APART
ON MAXES. ALL THE GUIDANCE WOULD SUPPORT A SLIGHT RAISING OF THE
MAXES AND WENT IN THAT DIRECTION.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 144 PM MST FRI NOV 30 2012
PRECIPITATION FREE WEATHER IS EXPECTED FOR SUNDAY AND MONDAY. THE
LARGE WEATHER SYSTEM THAT IS CURRENTLY OFF THE PACIFIC COAST WILL
START MOVING ACROSS THE NORTHWESTERN UNITED STATES AND TOWARDS THE
PLAINS ON SUNDAY. SOUTH WINDS IN OUR AREA SHOULD STRENGTHEN AHEAD OF
THE LOW PRESSURE SYSTEM THAT IS FORECAST TO DEVELOP IN THE NORTHERN
PLAINS. DEWPOINTS AND RELATIVE HUMIDITIES WILL INCREASE SLIGHTLY ON
SUNDAY AS A RESULT OF THE SOUTH WINDS. HIGH TEMPERATURES ARE
FORECAST TO BE IN THE UPPER 60S TO NEAR 70 IN ISOLATED LOCATIONS FOR
SUNDAY. SUNDAY IS CURRENTLY THE WARMEST DAY IN THE EXTENDED
FORECAST.
AS THE LARGE LONGWAVE TROUGH AND ASSOCIATED SURFACE LOW PASS TO THE
NORTH ON MONDAY...A COLD FRONT WILL SWING DOWN THROUGH OUR AREA
BEHIND THE SYSTEM. THIS FRONT WILL BRING GUSTY NORTH WINDS...COOLER
TEMPERATURES AND DRIER AIR BACK TO THE REGION. THE FRONT SHOULD PASS
THROUGH WITHOUT ANY PRECIPITATION SINCE THE BEST UPPER LEVEL
DYNAMICS WILL REMAIN WELL TO THE NORTH. ONLY AN INCREASE IN CLOUD
COVER IS EXPECTED.
A SURFACE HIGH PRESSURE SYSTEM WILL BUILD BEHIND THE COLD FRONT FROM
THE NORTH MONDAY NIGHT AND REMAIN IN THE PLAINS THROUGH TUESDAY. AS
A RESULT...COOLER TEMPERATURES AND DRY WEATHER SHOULD PERSIST. SOUTH
WINDS WILL BEGIN TO RETURN ON TUESDAY AS THE SURFACE HIGH SLIDES TO
THE EAST.
MAIN FOCUS OF THE EXTENDED FORECAST THEN TURNS TO THE NEXT WEATHER
SYSTEM THAT IS EXPECTED FOR THURSDAY THROUGH FRIDAY NIGHT. A SECOND
LARGE UPPER LEVEL TROUGH WILL MOVE IN FROM THE PACIFIC AND ACROSS
THE ROCKY MOUNTAINS BEGINNING ON WEDNESDAY...THEN INTO THE GREAT
PLAINS ON THURSDAY. A SURFACE LOW SHOULD FORM SOMEWHERE IN THE
REGION ON THURSDAY AND A COLD FRONT WILL MOVE IN FROM THE
NORTH...REINFORCING THE COLD AIR. BOTH THE GFS AND EUROPEAN MODELS
ARE IN FAIRLY GOOD AGREEMENT...SIMILAR TO THE 12Z GFS SOLUTION FROM
YESTERDAY. HAVE SIDED WITH THE GFS DUE TO BETTER RUN TO RUN
CONSISTENCY AND THE FACT THAT THE EUROPEAN MODEL NOW AGREES WITH THE
GFS SOLUTION. AS A RESULT...SLIGHT CHANCE TO CHANCE POPS ARE IN
THE FORECAST. BOTH THE GFS AND EUROPEAN SHOW A SWATH OF
PRECIPITATION BEHIND THE COLD FRONT AND ON THE BACK SIDE OF THE
SURFACE LOW. THE GFS SHOWS A STRONG PV ANOMALY MOVING FROM THE
NORTHWEST TO SOUTHEAST ACROSS THE TRI-STATE AREA. TEND TO BELIEVE
THE QPF SWATH SHOWN BY MODELS AS A RESULT OF FAVORABLE UPPER LEVEL
DYNAMICS...RIGHT ENTRANCE REGION OF THE UPPER LEVEL
JET...SATURATION OF THE DENDRITIC LAYER AND LOCATION OF SURFACE
LOW AND FRONT. AS THE COLD AIR FILTERS IN BEHIND THE FRONT...
PRECIPITATION WILL LIKELY CHANGE FROM RAIN TO SNOW ON THURSDAY
NIGHT. THE GFS MODEL HAS PRECIPITATION HANGING AROUND LONGER ON
FRIDAY THAN THE EUROPEAN MODEL SO CONFIDENCE IS LESS CERTAIN FOR
FRIDAY ONWARDS. THIS SECOND WEATHER SYSTEM WILL BE THE BEST CHANCE
FOR PRECIPITATION THE REGION HAS SEEN OVER THE PAST COUPLE OF
WEEKS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1038 PM MST FRI NOV 30 2012
LITTLE CHANGE IN GOING TAFS IS EXPECTED AS LATEST SUITE OF MODEL
DAT AND CURRENT SFC PATTERN WOULD SUPPORT GREATEST FOG/LOW CIG
THREAT TO BE EAST OF BOTH TERMINALS WITH BEST CHANCE FOR FOG IN
THE KOEL-KHLC-KHYS AND KRSL AREAS. OTHERWISE WINDS WILL SHIFT TO
THE WEST OVERNIGHT AND THEN TO THE NORTH AND INCREASE TO 15 TO 20
KTS AROUND 18Z.
&&
.FIRE WEATHER...
ISSUED AT 144 PM MST FRI NOV 30 2012
FOR SATURDAY...IT LOOKS LIKE WINDS WILL DEFINITELY BE STRONG ENOUGH IN THE
NORTH AND NORTHEAST PORTION OF THE AREA. LAPSE RATES/BUKFIT/AMOUNT OF
SUBSIDENCE WOULD INDICATE THAT 30 TO 35 KNOTS COULD MIX DOWN...ESPECIALLY
NEAR THE KANSAS AND NEBRASKA BORDER. THE QUESTION IS HOW FAST THE
DEWPOINTS DROP OFF AND HOW LONG BOTH RHS AND WIND GUSTS FIT CRITERIA
AND HOW FAR EAST ALL THIS MOVES THROUGH THE FORECAST AREA. IT WAS
CLOSE ENOUGH THAT FELT CONFIDENT ABOUT ISSUING A FIRE WEATHER WATCH
FROM 18Z TO 23Z WITH THE BEST CHANCE FOR CRITERIA TO MET ALONG THE
NEBRASKA AND BORDER.
FIRE WEATHER STILL NEEDS TO BE MONITORED FOR MONDAY. MODELS HAVE
COME UP A LITTLE BIT WITH RESPECT TO RELATIVE HUMIDITIES WHICH ARE
NOW PROJECTED TO BE IN THE LOW 20S. NORTH WINDS BEHIND THE COLD
FRONT SHOULD BE 20 TO 25 MPH WITH GUSTS AS HIGH AS 30 TO 35 MPH. IF
HUMIDITIES COME DOWN ANY OR IF WIND SPEEDS COME UP...A FIRE WEATHER
HIGHLIGHT MIGHT BE NEEDED.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
AFTERNOON FOR KSZ001>003-013>015.
CO...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
AFTERNOON FOR COZ252.
NE...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
AFTERNOON FOR NEZ079>081.
&&
UPDATE...JRM
SHORT TERM...BULLER
LONG TERM...RRH
AVIATION...JRM
FIRE WEATHER...RRH/BULLERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 159 PM MST FRI NOV 30 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011300- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 159 PM MST FRI NOV 30 2012 /259 PM CST FRI NOV 30 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ON SATURDAY...RELATIVE HUMIDITIES NEAR 20 PERCENT AND NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO NEAR 30 MPH COULD PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE NORTHERN PORTION OF THE AREA. ON MONDAY...DRY CONDITIONS WITH RELATIVE HUMIDITY VALUES OF LESS THAN 20 PERCENT COMBINED WITH GUSTY NORTHWEST WINDS MAY PRODUCE CRITICAL FIRE WEATHER CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. BULLER
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437893, 437894, 437892.